Abstract

Sloan, M. A., Price, T. R., Petito, C. K., Randall, A. M., Solomon, R. E., Terrin, M. L., Gore, J., Collen, D., Kleiman, N., Feit, F., et al., Clinical features and pathogenesis of intracerebral hemorrhage after rt-PA and heparin therapy for acute myocardial infarction: the Thrombolysis in Myocardial Infarction (TIMI) II Pilot and Randomized Clinical Trial combined experience Neurology. 1995;45(4):649-58.

Parenchymatous intracerebral hemorrhage (ICH) is a serious, infrequent complication of thrombolytic therapy for acute myocardial infarction. We studied the clinical and radiologic features, manner of presentation, associated factors, and temporal course in 23 patients with ICH associated with 150 mg or 100 mg recombinant tissue-type plasminogen activator (rt-PA) and heparin therapy for acute myocardial infarction in the Thrombolysis in Myocardial Infarction (TIMI) II Pilot and Randomized Clinical Trial. In TIMI II, 13 of the 23 ICH patients developed or maintained systolic blood pressure > or = 160 mm Hg or diastolic blood pressure > or = 90 mm Hg during the rt-PA infusion and before the onset of neurologic symptoms. Six patients (26%) had life-threatening ventricular arrhythmias, five before onset of neurologic symptoms. A decreased level of consciousness was the earliest neurologic abnormality in 15 (65%) and the most common initial physical finding (in 19, or 82%). Onset was usually gradual (70%), but time to maximal deficit was frequently (61%) within 6 hours of onset. The locations of the primary ICH sites were lobar in 16 (70%), thalamic in four (17%), and brainstem-cerebellum in three (13%), but the putamen was never the primary site. Multiple lobar hemorrhages occurred in six cases (26%). The timing and size of ICH was similar among patients treated with 150 mg rt-PA and 100 mg rt-PA. Brain CT demonstrated an arteriovenous malformation in one case. Four patients had hypofibrinogenemia, which was profound in three patients. Pathologic findings were available for five patients. Of these, three patients had cerebral amyloid angiopathy, and one had hemorrhagic transformation of an ischemic cerebral infarction found at autopsy. We conclude that ICH following rt-PA and heparin therapy for acute myocardial infarction presents as a distinctive clinical syndrome. Intracerebral bleeding after combined thrombolytic and antithrombotic therapy may be associated with cerebral amyloid angiopathy and other vascular lesions. Acute or persistent hypertension before or during rt-PA infusion, life-threatening ventricular arrhythmias, and hypofibrinogenemia, either alone or in combination, may play roles in some cases. Care should be exercised when considering thrombolytic therapy for patients with risk factors for ICH.

Trial: TIMI 2B